Georgia, 2009

Hail and Damaging Wind in Georgia, May 17, 2009

May 17, 2009 · NWS CHS · 2 events in 2 counties and zones

A strong cold front moved through southern South Carolina and southeast Georgia, resulting in scattered strong to severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong cold front moved through southern South Carolina and southeast Georgia, resulting in scattered strong to severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 17, 12:41 PM EST, 45 minutes earlier.

Area forecast discussion, May 17, 12:41 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
141 PM EDT SUN MAY 17 2009

.SYNOPSIS...
ATLC HIGH PRESSURE WILL GIVE WAY TO A STRONG COLD FRONT WHICH WILL
DROP SOUTHEAST THROUGH THE AREA THIS AFTERNOON INTO THIS EVENING
AND BECOME STATIONARY ACROSS FLORIDA THROUGH THE REMAINDER THE
WEEK. LOW PRESSURE IS EXPECTED TO DEVELOP SOUTH OF THE AREA AND
MAY LINGER THROUGH MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC ANALYSIS PUTS A COLD FRONT ENTERING THE WRN CAROLINAS...
EXTENDING SWWD THROUGH NRN GA...CENTRAL AL AND SRN MS. THIS FRONT
WILL CONTINUE TO PROGRESS SE TOWARD THE AREA TDA WHILE A DEEPENING
UPPER LEVEL LONGWAVE TROUGH SHIFTS EWD ACROSS THE OH RIVER VALLEY
THROUGH GULF COAST STATES. AS THE TROUGH DEEPENS...THIS WILL
INTENSIFY LOW AND MID LEVEL JETTING...PUTTING THE CHS CWFA WITHIN
THE INFLUENCE OF A JET STREAK RIGHT ENTRANCE REGION. GIVEN AMPLE
MOISTURE AHEAD OF THE FRONT /PWATS ARND 1.75 INCHES/...DECENT
PREFRONTAL LOW LEVEL CONVERGENCE AND MODEST INSTABILITY...THE
INGREDIENTS ARE AVAILABLE FOR NOT ONLY A HIGH COVERAGE OF
SHWRS/TSTMS BY THIS AFTN BUT ALSO THE POTENTIAL FOR SOME STORMS TO
PRODUCE HEAVY RAIN AND/OR SEVERE WX. SLIGHT ONSHORE FLOW THROUGH
MIDDAY WILL HELP ENHANCE LLVL MOISTURE...CAPE/S INCRS TO ARND 1500
J/KG...DEWPOINTS IN THE MID-UPR 60S AND NO CAP/CINH BY THIS AFTN
SHOULD BE ENOUGH TO PRODUCE CLUSTERS OF STORMS THAT MAY PRODUCE
LARGE HAIL AND/OR DMGG WIND GUSTS. IN ADDITION...THE DEEP MOISTURE
AND HIGH PWATS TRANSLATE TO QPF/S OF 1-2 INCHES ACRS THE AREA WITH
POSSIBLY HIGHER LOCALIZED AMOUNTS. WIDESPREAD FLOODING IS NOT
EXPECTED DUE TO THE LOCALIZED NATURE OF THE CONVECTION...THUS A
FLASH FLOOD WATCH IS NOT WARRANTED BUT WILL CONTINUE MENTION OF
LOCALLY HEAVY RAINFALL IN THE GRIDDED/TEXT FORECASTS AND THE
HAZARDOUS WX OUTLOOK.

VERY FEW CHANGES NEEDED TO THE MAX TEMP SCHEME OF UPR 70S N TO
MID 80S S...THOUGH CLOUD AND RAIN COMPLICATIONS MAY MAKE FOR A FEW
JAGGED JUMPS/DROPS IN THE HOURLY TEMP CURVE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
WIDESPREAD SHOWERS/TSTMS ARE EXPECTED TO BE ONGOING THIS EVE AS A
POTENT COLD FRONT PUSHES THROUGH THE AREA. LOCALLY HEAVY RAINFALL
WILL BE A POSSIBILITY WITH FAVORABLE POSITIONING OF THE RIGHT
ENTRANCE REGION OF THE UPPER JET AND PWATS APPROACHING 2 INCHES
AND WE CONTINUE TO ACCESS THE POTENTIAL FOR FLASH FLOODING. STORM
TOTAL AMOUNTS OF 2-4 INCHES APPEAR LIKELY FOR THE REGION...BUT WE
FEEL THE RISK FOR WIDESPREAD FLASH FLOODING IS NOT HIGH ENOUGH TO
JUSTIFY A FLASH FLOOD WATCH ATTM. THIS WILL BE RE- EVALUATED WITH
LATER FORECAST CYCLES BUT A MENTION OF LOCALLY HEAVY RAINFALL AND
MINOR FLOODING WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK.
ANY TSTM ACTIVITY IS EXPECTED TO BECOME INCREASINGLY ELEVATED WITH
TIME AS COOLER/DRIER AIR ADVECTS IN FROM THE NORTH SO WILL HAVE
DECREASING TSTM CHANCES THROUGH THE NIGHT. BREEZY CONDITIONS
APPEAR LIKELY...PARTICULARLY AT THE COAST WHERE WINDS COULD GUST
AS HIGH AS 35 MPH AT TIMES AS COOL/DRY AIR INTERACTS WITH THE WARM
ATLANTIC WATERS.

LOWS WILL RANGE FROM THE LOWER 50S INLAND TO THE MID/UPPER 50S AT
THE COAST...WELL BELOW NORMAL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ALL MODELS LEAVE ENERGY BEHIND AS TROF EXISTS EAST COAST MONDAY
NIGHT AND INTO TUESDAY. FAIRLY GOOD MODEL CONSENSUS THAT AN UPPER
LEVEL CUTOFF LOW WILL FORM IN THE EASTERN GULF OF MEXICO BY TUESDAY
MORNING WHICH WILL HELP MAINTAIN FAIRLY STRONG NORTH TO NORTHEAST
SURFACE WINDS INTO MID WEEK. GFS AND NAM ARE SLOWER TRYING TO MOVE
DRIER AIR INTO THE AREA MONDAY AND MONDAY NIGHT AND THEN IN RESPONSE
TO DEVELOPING CUTOFF BRING THE DEEP MOISTURE BACK INTO THE AREA
TUESDAY AND TUESDAY NIGHT...WITH THE NAM BY FAR THE MOST AGGRESSIVE.
ECMWF AND GEM BRING SOMEWHAT DRIER AIR MORE QUICKLY INTO THE AREA
AND HOLD OFF UNTIL WEDNESDAY OR WEDNESDAY NIGHT BEFORE BRINING THE
DEEPER MOISTURE BACK. MAINTAINED THE DECREASING CHANCES FOR RAIN
MONDAY AND INTO MONDAY NIGHT AND THEN SLIGHT CHANCE OR CHANCE POPS
ALONG THE COAST CLOSER TO THE DEEPER MOISTURE ON TUESDAY. SLOWLY
INCREASE THE THREAT FOR RAIN AS WELL AS CLOUD COVER TUESDAY NIGHT
INTO THURSDAY AS ALL MODELS CONVERGE ON HAVING DEEPER MOISTURE OVER
THE AREA ALONG WITH RATHER IMPRESSIVE ISENTROPIC LIFT...ESPECIALLY
FOR WEDNESDAY NIGHT AND THURSDAY. KEPT THE THREAT FOR PRECIPITATION
IN THE CHANCE CATEGORY FOR NOW FOR WEDNESDAY NIGHT AND
THURSDAY...HOWEVER IF MODEL TRENDS CONTINUE...THE THREAT FOR RAIN
WILL NEED TO BE INCREASES. IT IS POSSIBLE THAT THERE COULD BE A
SIGNIFICANT RAIN EVENT WEDNESDAY NIGHT AND THURSDAY. IN
ADDITION...THERE ARE INDICATION THAT FAIRLY STRONG ONSHORE WINDS
WILL OCCUR IN THE MID WEEK TIME FRAME ALONG THE COAST. MADE NO
SIGNIFICANT CHANGES TO THE FORECAST BEYOND THURSDAY...ALTHOUGH POPS
MAY NEED TO BE RAISED BY LATER SHIFTS FOR THE LATER PART OF THE WEEK
AS DEEP SOUTHEASTERLY FLOW IS EXPECTED TO CONTINUE INTO THE
WEEKEND.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MAINLY MVFR CEILINGS OR LOWER ALONG WITH SHOWER AND THUNDERSTORM
ACTIVITY ASSOCIATED WITH AN APPROACHING COLD FRONT WILL AFFECT BOTH
KCHS AND KSAV THROUGH THE 18Z TAF PERIOD. EARLY AFTERNOON RADAR
SHOWS PLENTY OF DEVELOPMENT WHICH INCREASE IN COVERAGE BY LATE
AFTERNOON AND INTO THE EVENING. THEREFORE...HAVE INITIATED KSAV WITH
VCSH ALONG WITH A TEMPO GROUP UNTIL 20Z OF TSRA. AFTER
20Z...INCREASING COVERAGE WILL LEAD TO PREVAILING TSRA CONDITIONS.
AM NOT QUITE AS AGGRESSIVE INITIALLY WITH KCHS AS THE ENVIRONMENT IS
SLIGHTLY MORE STABLE THAN KSAV. YET AS MORE INSTABILITY MOVES INTO
THE AREA...EXPECT PREVAILING TSRA BY 22Z. WINDS WILL REMAIN ELEVATED
OVERNIGHT FOR BOTH TERMINALS WITH SPEEDS AROUND 12 KNOTS. COULD SEE
SOME GUSTS OVERNIGHT AS CONVECTION IS EXPECTED. 2000 FOOT WINDS ARE
EXPECTED TO INCREASE BY 14Z TO 35 KNOTS...THEREFORE HAVE INCLUDED
PREVAILING GUSTS AROUND 20 TO 23 KNOTS DUE TO WINDS MIXING DOWN TO
THE SURFACE. GUIDANCE SHOWS IFR CEILINGS STARTING AROUND MIDNIGHT
AND CONTINUING UNTIL AFTER MIDDAY MONDAY...YET WILL KEEP CEILING
MVFR SHORTLY AFTER SUNRISE FOR NOW...AND WILL CONTINUE TO MONITOR
GUIDANCE FOR THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE EXPECTED
INTO MONDAY AS A COLD FRONT WITH SHOWERS/TSTMS AFFECTS THE AREA.
STRONG N/NE WINDS WILL AFFECT BOTH TERMS THROUGH MID WEEK.

&&

.MARINE...
VERY FEW CHANGES NEEDED TO THE ONGOING MARINE FCST AND WILL RUN
WITH HEADLINES AS THEY ARE CURRENTLY DELINEATED. A COLD FRONT
WILL APPROACH FROM THE W TDA ALLOWING FOR A SLOWLY TIGHTENING
PRESSURE GRADIENT DURING THE AFTN HOURS. HOWEVER...CONDITIONS LOOK
TO REMAIN BELOW SCA LEVELS THROUGH THIS AFTN.

TONIGHT...CONDS DETERIORATE QUICKLY BEHIND THE FRONT TONIGHT WITH
SCA CONDS EXPECTED ALL WATERS. THINK GALES WILL HOLD OFF FOR
MUCH...IF NOT ALL...OF THE NIGHT SO HAVE PUSHED BACK THE GALE
WATCH TO MON.

MONDAY THROUGH THURSDAY...FAIRLY SIGNIFICANT MARINE IS EVENT IS
ANTICIPATED FOR THE MONDAY THROUGH AT LEAST TUESDAY NIGHT TIME
FRAME. NORTH TO NORTHEAST WINDS OF 25 TO 35 KNOTS WITH HIGHER
GUSTS SHOULD DEVELOP ACROSS THE COASTAL WATERS ON MONDAY AND
PERSIST INTO EARLY TUESDAY BEFORE BACKING OFF JUST A LITTLE
TUESDAY NIGHT AS THE WINDS BECOME MORE EASTERLY. SEAS ARE EXPECTED
TO INCREASE TO NEAR 14 FEET IN AMZ374 WITH SEAS POSSIBLY
APPROACHING 9 OR 10 FEET WITHIN THE NEARSHORE WATERS. A GALE WATCH
HAS BEEN MAINTAINED FOR THIS TIME FRAME.

THERE IS GROWING CONCERN THAT POSSIBLY A SECOND GALE EVENT COULD
OCCUR IN THE WEDNESDAY TO THURSDAY TIME FRAME AS A STRONG SURFACE
LOW ASSOCIATED WITH AN UPPER LOW IN THE EASTERN GULF OF MEXICO
TIGHTENS THE PRESSURE GRADIENT ACROSS THE WATERS.

RIP CURRENTS...STRONG NORTHEAST WINDS COUPLED WITH INCREASING WIND
WAVES AND EAST TO NORTHEAST SWELL WILL YIELD AN ENHANCED RISK FOR
RIP CURRENTS FOR MUCH OF THE UPCOMING WEEK. A MODERATE TO HIGH RIP
CURRENT RISK WILL BE LIKELY FOR MOST BEACHES FOR MONDAY THROUGH AT
LEAST WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
BEACH EROSION AND MINOR COASTAL FLOODING COULD BECOME A CONCERN ON
MONDAY AND TUESDAY AS STRONG NORTH TO NORTHEAST WINDS COMBINE WITH
BUILDING SEAS. CURRENT DATA SUGGESTS WAVES IN THE SURF ZONE COULD
REACH 3-4 FT ON MONDAY AND 4 TO 6 FEET TUESDAY AND WEDNESDAY AND A
HIGH SURF ADVISORY MAY EVENTUALLY BE NEEDED. IN ADDITION...TIDES ARE
EXPECTED TO RUN 1-2 FT ABOVE PREDICTED LEVELS ON WEDNESDAY WHICH
COMBINED WITH ANY LOCALLY HEAVY RAINS COULD PUSH TIDE LEVELS INTO
COASTAL FLOOD ADVISORY CRITERIA.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 PM EDT TUESDAY
     FOR SCZ045.
MARINE...GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON FOR
     AMZ352-354-374.
     SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EDT MONDAY
     FOR AMZ330-350-352-354-374.
     GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
     AMZ330-350.

&&
Hazardous weather outlook, May 17, 4:00 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN MAY 17 2009

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-180930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
500 AM EDT SUN MAY 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE
NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT
COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY
AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH
CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING
LARGE HAIL AND/OR DAMAGING WINDS. THE BEST CHANCE OF SEVERE STORMS
WILL BE FROM AROUND 3 PM THROUGH THE EARLY EVENING.

HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD
WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK
FOR FLOODING INCREASES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD
WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK
FOR FLOODING INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON.

GAZ117-119-139-141-SCZ048>051-180930-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
500 AM EDT SUN MAY 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE
NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT
COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY
AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH
CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING
LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE
THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING.

HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD
WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK
FOR FLOODING INCREASES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COASTAL HAZARDS...THE COMBINATION OF STRONG NORTHEAST WINDS AND
BUILDING SEAS DEVELOPING IN THE WAKE OF A COLD FRONT WILL PRODUCE
AN ENHANCED RISK FOR RIP CURRENTS FOR MUCH OF THE UPCOMING WEEK.
MODERATE BEACH EROSION IS ALSO LIKELY ALONG WITH SHALLOW COASTAL
FLOODING AROUND TIMES OF HIGH TIDE. COASTAL FLOOD ADVISORIES AND
HIGH SURF ADVISORIES MAY EVENTUALLY BE NEEDED.

HIGH WINDS...A WIND ADVISORY MAY BE NEEDED FOR THE COASTAL
COUNTIES OF SOUTH COASTAL SOUTH CAROLINA AND NORTH COASTAL GEORGIA
MONDAY AND MONDAY NIGHT AS STRONG NORTHEAST WINDS DEVELOP IN THE
WAKE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON.

AMZ352-354-374-180930-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
500 AM EDT SUN MAY 17 2009

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ330-350-180930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
500 AM EDT SUN MAY 17 2009

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

SCZ045-180930-
BERKELEY-
500 AM EDT SUN MAY 17 2009

...LAKE WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
TUESDAY FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

SEVERE THUNDERSTORMS...A STRONG COLD FRONT WILL APPROACH FROM THE
NORTHWEST TODAY. AHEAD OF THIS FRONT...A MOIST UNSTABLE ENVIRONMENT
COMBINED WITH A POTENT UPPER LEVEL DISTURBANCE WILL CREATE
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS BY EARLY
AFTERNOON ACROSS ALL OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH
CAROLINA. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...PRODUCING
LARGE HAIL AND/OR DAMAGING WINDS. THE BEST TIMING FOR SEVERE
THUNDERSTORMS WILL BE FROM AROUND 3 PM THROUGH EARLY EVENING.

HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD
WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK
FOR FLOODING INCREASES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

HEAVY RAIN...STORM TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
EXPECTED ACROSS MUCH OF THE REGION THROUGH MONDAY. A FLASH FLOOD
WATCH MAY EVENTUALLY BE NEEDED FOR PARTS OF THE AREA IF THE RISK
FOR FLOODING INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY THIS AFTERNOON.

In the hours before

Special weather statement, May 17, 11:57 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1257 PM EDT SUN MAY 17 2009

GAZ141-171730-
COASTAL MCINTOSH-
1257 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCINTOSH COUNTY
THROUGH 130 PM EDT...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
RACCOON BLUFF...OR JUST EAST OF DARIEN...MOVING NORTHEAST AT 25 MPH.

AREAS IN AND AROUND SAPELO ISLAND WILL BE IMPACTED THROUGH 130 PM
EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, May 17, 12:05 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
105 PM EDT SUN MAY 17 2009

SCZ048>050-171730-
BEAUFORT-CHARLESTON-COASTAL COLLETON-
105 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BEAUFORT...SOUTHWESTERN
CHARLESTON AND SOUTHEASTERN COLLETON COUNTIES THROUGH 130 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA SIZE HAIL...AND
GUSTY WINDS OF 30 TO 40 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COFFIN POINT TO LANDS END...OR ALONG A LINE EXTENDING
FROM 9 MILES WEST OF EDISTO BEACH TO HILTON HEAD ISLAND...MOVING EAST
AT 10 MPH.

AREAS IN AND AROUND BENNETTS POINT...EDISTO BEACH...EDISTO ISLAND AND
FRIPP ISLAND WILL BE IMPACTED THROUGH 130 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, May 17, 12:28 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
128 PM EDT SUN MAY 17 2009

GAZ117>119-SCZ047-051-171800-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-INLAND
JASPER-
128 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL JASPER...CHATHAM
AND EAST CENTRAL BRYAN COUNTIES THROUGH 200 PM EDT...

AT 127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR SILK HOPE...OR
ABOUT 8 MILES WEST OF SAVANNAH...MOVING NORTHEAST AT 15 MPH.

AREAS IN AND AROUND BURROUGHS...GARDEN CITY...ISLE OF HOPE...
POOLER...PORT WENTWORTH...SANDFLY...SAVANNAH AIRPORT...SAVANNAH...
SKIDAWAY ISLAND...THUNDERBOLT...TYBEE ISLAND...VERNONBURG...WHITE
BLUFF...WILMINGTON ISLAND...WINDSOR FOREST...BELLINGER HILL AREA AND
RIVERSIDE WILL BE IMPACTED THROUGH 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

&&
Special weather statement, May 17, 12:36 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
136 PM EDT SUN MAY 17 2009

GAZ139-141-171800-
COASTAL LIBERTY-COASTAL MCINTOSH-
136 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME SOUTHEASTERN LIBERTY AND
EXTREME NORTHEASTERN MCINTOSH COUNTIES THROUGH 200 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 30 TO 40 MPH.  THIS STORM WAS LOCATED OVER EXTREME
SOUTHEASTERN LIBERTY COUNTY...OR ABOUT 21 MILES SOUTHEAST OF RICHMOND
HILL...MOVING NORTHEAST AT 15 MPH.

AREAS IN AND AROUND WILL BE IMPACTED THROUGH 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&
Special weather statement, May 17, 1:21 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
221 PM EDT SUN MAY 17 2009

GAZ137-171845-
LONG-
221 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LONG COUNTY THROUGH 245
PM EDT...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR LUDOWICI...OR
ABOUT OVER LUDOWICI...MOVING NORTHEAST AT 15 MPH.

AREAS IN AND AROUND LUDOWICI WILL BE IMPACTED THROUGH 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Special weather statement, May 17, 1:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
224 PM EDT SUN MAY 17 2009

GAZ118-119-SCZ051-171900-
COASTAL CHATHAM-COASTAL JASPER-INLAND CHATHAM-
224 PM EDT SUN MAY 17 2009

...STRONG THUNDERSTORMS WILL IMPACT EXTREME SOUTH CENTRAL JASPER AND
CENTRAL CHATHAM COUNTIES THROUGH 300 PM EDT...

AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LYNHURST...OR ABOUT
OVER WHITE BLUFF...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND ISLE OF HOPE...SANDFLY...SAVANNAH...
THUNDERBOLT...VERNONBURG...WHITE BLUFF...WILMINGTON ISLAND...WINDSOR
FOREST AND RIVERSIDE WILL BE IMPACTED THROUGH 300 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

The radar

The Charleston,SC radar (KCLX), 67 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chatham

When
May 17, 1:26 PM EST
Where
Chatham County, Savannah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.050, -81.080

A trained weather spotter reported quarter size hail in Wilshire Estates on the southeast side of Savannah, Georgia.

Thunderstorm Wind, Tattnall

When
May 17, 2:25 PM EST
Where
Tattnall County, 0.69 mi N of Glennville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.940, -81.930

Law Enforcement reported trees and a power line down in Glennville, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175158, 175161.